Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 301, NWS Goodland, KS

September 17, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2001, 3:18 AM CDT for Thomas County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2001, 3:18 AM CDT (08:18 UTC)
Expired
Sep 17, 2001, 4:00 AM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-214 m²/s²
0-3 km storm-relative helicity
-129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KGLD 170818
SVRGLD
KSC193-170900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
318 AM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 400 AM CDT

* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MINGO...OR ABOUT 9 MILES SOUTHEAST OF
  COLBY...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

LAT...LON 3939 10103 3922 10110 3914 10076 3933 10072

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:48 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 17, 12:48 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1148 PM MDT SUN SEP 16 2001

HAVE UPDATED ZONES AGAIN TO REINTRODUCE THUNDERSTORMS INTO A COUPLE
OF COUNTIES THEY WERE PREVIOUSLY CLEARED OUT OF. THESE THUNDERSTORMS
APPEAR TO HAVE REDEVELOPED ALONG A BOUNDARY STRETCHING THROUGH
SOUTHERN YUMA COUNTY AND ALONG SOUTHERN CHEYENNE AND NORTHERN SHERMAN
COUNTIES IN KANSAS.

.GLD...NONE

LOCKHART

In the hours before

Local storm report, Sep 17, 1:11 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1211 AM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    20 S YUMA                 CO   1.75 INCH HAIL
09/16/01   YUMA                           HAIL COVERING HIGHWAY.
                                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:46 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman59 min
Sep 17, 1:38 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas67 min
Sep 17, 1:40 PM CDTSevere Thunderstorm WarningGLDThomas50 min
Sep 17, 2:46 PM CDTSevere Thunderstorm WarningGLDSheridan59 min
Sep 17, 3:40 PM CDTSevere Thunderstorm WarningGLDGove50 min
Sep 17, 4:23 PM CDTSevere Thunderstorm WarningGLDGove67 min
Sep 17, 5:44 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Sep 17, 6:15 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.